Oklahoma, 2009Flash Flood in Oklahoma, May 11, 2009
May 11, 2009 · NWS OUN · 1 event in 1 county or zone
A thunderstorm complex containing heavy rainfall moved across southeast Oklahoma during the morning hours of the 11th. The heavy rainfall resulted in flash flooding, mainly in and near Durant, with several city streets having to be closed due to the water running over top of them.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex containing heavy rainfall moved across southeast Oklahoma during the morning hours of the 11th. The heavy rainfall resulted in flash flooding, mainly in and near Durant, with several city streets having to be closed due to the water running over top of them. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 5:35 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 11, 5:35 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
635 AM CDT MON MAY 11 2009
.AVIATION...
12Z TAFS - CURRENT RAIN/T-STORM COMPLEX WILL SHIFT SLOWLY E/SE
THIS MORNING. SCATTERED SHRA/TSRA MAY PERSIST THROUGH THE PERIOD
BUT ANOTHER ROUND OF MORE WIDESPREAD ACTIVITY APPEARS MORE LIKELY
FROM MID/LATE EVENING THROUGH 12Z. IFR CIGS EXPECTED TO PREVAIL
BUT THERE WILL BE CONSIDERABLE FLUCTUATION IN VICINITY OF
PRECIP/TSRA. WE HAVE LOST CONTACT WITH KPNC ASOS AND THUS HAVE
SUSPENDED AMENDMENTS THERE UFN.
&&
.PREV DISCUSSION... /ISSUED 254 AM CDT MON MAY 11 2009/
DISCUSSION...
NSSL/OUN WRF MODELS HAVE PERFORMED REASONABLY WELL THIS MORNING WITH
GENERAL EVOLUTION OF THE CONVECTION NOW SPREADING FROM TX PANHANDLE
INTO W OK. BOTH INDICATE SHOWERS/STORMS FILLING IN AND
INTENSIFYING ACROSS MUCH OF THE S HALF OF THE CWA OVER NEXT 2-3
HRS - A PROCESS THAT RADAR INDICATES IS ALREADY UNDERWAY. NSSL
WRF RUN-TOTAL PRECIP INDICATES WIDESPREAD 1-2 INCH TOTALS BY
MIDDAY ACROSS THESE AREAS WITH LOCALLY HIGHER AMOUNTS. POPS HAVE
BEEN JACKED UP TO CATEGORICAL FOR MOST AREAS FROM CENTRAL OK
SOUTHWARD. FLASH FLOOD WATCH WILL BE MAINTAINED AS IS... VALID
THROUGH NOON. MODELS INDICATE HEAVIEST RAINFALL IN WATCH AREA WILL
BE THIS MORNING SO WILL DEFER ON WHETHER OR NOT TO EXTEND IN TIME.
CONVECTIVE DEVELOPMENT AGAIN PRECLUDES SPENDING MUCH TIME ON
LATTER PERIODS OF THE FORECAST. STARTED WITH GFS MOS FOR MOST OF
THE TEMPS/POPS AND IN MOST CASES MADE ADJUSTMENTS TO BLEND BETTER
WITH NEIGHBORING GRIDS. WARMER WITH DECREASED POPS TUE INTO WED.
DRYLINE CONVECTION LATE TUE APT TO REMAIN MOSTLY W OF AREA BUT
COUND EASILY BE SEVERE. NEXT BIG CHANCE OF RAIN WED INTO WED NIGHT
WITH COLD FRONT. FRONT MAY LINGER IN OR NEAR AREA INTO THU NIGHT
BEFORE LIFTING N AND/OR WASHING OUT ON FRIDAY. NEXT COLD FRONT TO
ARRIVE EARLY IN WEEKEND WITH YET MORE CHANCES OF RAIN/T-STORMS.
AIR MASS BEHIND THIS FRONT WILL BE AT LEAST PARTIALLY OF CANADIAN
ORIGIN. GIVEN THAT AND THE PROGGED SIGNIFICANT AMPLIFICATION OF AN
EASTERN CONUS TROUGH... AND NNW FLOW ALOFT OVER PLAINS... HAVE
BROUGHT TEMPS DOWN QUITE A BIT NEXT WEEKEND PER TRENDS IN MEX MOS
GUIDANCE. THE AMPLIFIED WESTERN RIDGE/EASTERN TROUGH PATTERN
ADVERTIZED NEXT WEEKEND MAY ACTUALLY LEAD TO DRY WEATHER AROUND
HERE BY NEXT SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 62 57 80 68 / 80 60 40 10
HOBART OK 59 56 84 68 / 80 50 20 20
WICHITA FALLS TX 68 59 86 70 / 80 50 20 10
GAGE OK 63 50 82 64 / 50 30 20 20
PONCA CITY OK 64 53 73 67 / 50 50 50 20
DURANT OK 66 60 81 70 / 90 50 30 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR OKZ040>043-046>048-
050>052.
TX...NONE.
&&
23/24/24Hazardous weather outlook, May 11, 4:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT MON MAY 11 2009
OKZ004>048-050>052-TXZ083>090-111700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT MON MAY 11 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
NUMEROUS THUNDERSTORMS ARE EXPECTED... A FEW OF WHICH MAY BE SEVERE.
DISCUSSION...
NUMEROUS THUNDERSTORMS WILL OCCUR OVER OKLAHOMA AND NORTH TEXAS THIS
MORNING... AS MOIST AIR CONTINUES TO BE FORCED OVER A COOL AIRMASS
AT THE SURFACE. ALTHOUGH INSTABILITIES AND WIND FIELDS ARE NOT
PARTICULARLY STRONG... HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS. CONDITIONS ARE EXPECTED TO BE SOMEWHAT MORE FAVORABLE FOR
STRONG THUNDERSTORMS TONIGHT... AND AGAIN... MARGINALLY SEVERE HAIL
WILL BE THE MAIN CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED EACH DAY FROM TUESDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER WESTERN OKLAHOMA ON
TUESDAY... AND OVER MOST OF OKLAHOMA AND NORTH TEXAS ON WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CMSIn the hours before
Special weather statement, May 11, 2:57 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT MON MAY 11 2009
OKZ014-021-110915-
ROGER MILLS OK-BECKHAM OK-
357 AM CDT MON MAY 11 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF SWEETWATER AT 356
AM CDT. ANOTHER STRONG THUNDERSTORM WAS 6 MILES SOUTHWEST OF CARTER.
MOVEMENT WAS EAST AT 25 MPH.
SMALL HAIL AND HEAVY DOWNPOURS ARE LIKELY.
24
Special weather statement, May 11, 6:08 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
708 AM CDT MON MAY 11 2009
OKZ039-045-046-111230-
JEFFERSON OK-CARTER OK-STEPHENS OK-
708 AM CDT MON MAY 11 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN CARTER... NORTHERN
JEFFERSON AND SOUTHERN STEPHENS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOCO AT 706 AM
CDT...MOVING EAST AT 35 MPH. SMALL HAIL... HEAVY RAIN AND BRIEF WIND
GUSTS TO NEAR 40 MPH AREA LIKELY WITH THIS STORM.
CJS
Local storm report, May 11, 7:03 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 AM CDT MON MAY 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD DURANT 33.99N 96.38W
05/11/2009 BRYAN OK LAW ENFORCEMENT
SEVERAL STREETS IN TOWN CLOSED DUE TO FLOODING
&&
JPIKEFlash Flood, Bryan
- When
- May 11, 7:30 AM CST to 9:30 AM CST
- Where
- Bryan County, 4.27 mi SW of Armstrong to 0.8 mi SSW of Armstrong
- Cause
- Heavy Rain
- Injuries
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.006, -96.392
Several city streets and county roads had to be closed near Durant and Calera due to water running over top of them. Several motorists became stranded after driving into high water, with some having to be rescued. One person sustained a minor injury when his truck crashed while driving through flood waters. Monetary damages were estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 11, 20091 injured · $878,000 · 1.75 in hail · 12 events
- Flash Flood and Flood in Arkansas, May 11, 2009$510,000 · 2 events
- Hail and Damaging Wind in North Carolina, May 11, 2009$175,000 · 78 kt wind · 2 events
- Debris Flow in Colorado, May 11, 2009$100,000 · 1 event
- Dust Devil in Nevada, May 11, 2009$60,000 · 1 event
- Damaging Wind in Alabama, May 11, 2009$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 11, 2009$9,000 · 1.75 in hail · 13 events
- Damaging Wind in South Carolina, May 11, 2009$15,000 · 61 kt wind · 1 event
- High Wind in Colorado, May 11, 20091 injured · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 11, 2009$3,000 · 55 kt wind · 5 events
- Flash Flooding in Arkansas, May 11, 20094 events
- Hail in Pennsylvania, May 11, 20091.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171537.